Minnesota, 2017

Hail and Damaging Wind in Minnesota, July 4 to 5, 2017

July 4 to 5, 2017 · NWS FGF · 16 events in 7 counties and zones

During the afternoon of July 4th, temperatures over eastern North Dakota and the northwest quarter of Minnesota peaked in the upper 80s to lower 90s. Right in the Red River Valley, some dew point values rose into the lower 70s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

During the afternoon of July 4th, temperatures over eastern North Dakota and the northwest quarter of Minnesota peaked in the upper 80s to lower 90s. Right in the Red River Valley, some dew point values rose into the lower 70s. As a boundary moved into the northern Red River Valley during the early evening, it helped to set off severe thunderstorms. As the evening progressed, the storms built to the south-southeast, eventually moving into east central North Dakota and northwest and west central Minnesota. The storms primarily produced large hail, but there were also a few reports of strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 4, 5:17 PM CST, 32 minutes earlier.

Area forecast discussion, Jul 4, 5:17 PM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
617 PM CDT Tue Jul 4 2017

.UPDATE...
Issued at 609 PM CDT Tue Jul 4 2017

Issued a severe thunderstorm watch for much of the area with the
exclusion of Devils Lake Basin and Grant county until midnight.
Most likley scenario to unfold this evening is expected to be a
round of storms developing over the next hour or two. This
activity is expected to propagate to the southeast with severe
threats being large hail, up to 2 inches in size and damaging
downburst winds with speeds up to 70mph.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 231 PM CDT Tue Jul 4 2017

Main challenge tonight will be thunderstorms. Latest high
resolution guidance still develops storms in the 4-5 pm time frame
over the northern Red River Valley, then drops them SSE through
the evening. Looking at the SPC meso page, the northern valley
is closer to the better 0-6km bulk shear, at roughly 30 knots.
Values decrease moving southward, more in the 20-25 knot range at
most. Temps have risen in the mid 80s to lower 90s region wide,
with dew points in the mid 60s to low 70s. SPC meso page shows sfc
based CAPE values in the 4000-4500 J/kg range, but some CIN
remaining. 700mb temps are about 9-10C over central ND near the
boundary, so that is why not much is happening yet.

Still expecting the window for storms in GF/EGF to be from 6-9 pm
and for the FM area to be from 8-11 pm. Once the storms develop,
will see if this timing stills hold true. If so, storms may
impact later evening outdoor holiday events across the southern
half of the FA, while the north may be done by then. Looking ahead
into Wednesday, it appears the boundary will sag southward to the
fringes of the southern and southeast FA. Depending on where
exactly this boundary sets up and how much heating occurs after
the early morning clouds, there could be strong storms around
again. SPC has the entire area in a marginal risk, but will focus
more on this potential after tonights event is done.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 231 PM CDT Tue Jul 4 2017

More storm chances for the beginning of the period will be the main
concern for the end of the week and through the weekend.

Global models are coming into better agreement with storm potential
for the Wednesday night/early Thursday time frame. A weak surface
trough with some upper level support looks to be the main forcing
mechanism for convective development by Wednesday evening and
tracking east-southeastward into Thursday morning. Instability looks
to be fairly decent (1500-2500 J/kg) given the time of day with
shear profiles a bit more favorable (35-45 kts) than Tuesday's
event. Therefore, agree with SPC's thinking of a marginal
risk/borderline slight risk is reasonable at this time.

Following any lingering precipitation chances early Thursday, the
rest of the week looks to be relatively dry and quiet. Models
continue to diverge on their synoptic features for the weekend with
the GFS bringing precipitation chances back to the area on Saturday
while the ECMWF and Canadian remain dry. The same goes for any
chances early in the new work week with the ECMWF holding on to its
high and dry solution.

Temperatures will cool down just a bit following the Wednesday
night/Thursday system with highs on Friday back down into the 70s
area wide while ranging from the upper 70s to mid 80s for the
remainder of the period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 609 PM CDT Tue Jul 4 2017

Thunderstorms are expected to from along a line from GFK to the
southwest in the next 2 hours. This activity is expected to move
to the southeast over the next 6 hours with VFR conditions
hereafter.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...JK
SHORT TERM...Godon
LONG TERM...Lee
AVIATION...JK
Hazardous weather outlook, Jul 4, 4:15 AM CST, 13 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
515 AM CDT Tue Jul 4 2017

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-051015-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
515 AM CDT Tue Jul 4 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

A weak surface trough will move into eastern North Dakota this
afternoon. Thunderstorms will most likely develop in southern
Manitoba and move into northeastern North Dakota...then spread
south along the front. Isolated severe storms with hail up to 2
inches in diameter and winds up to 70 mph are possible. The threat
for tornadoes is low, but possible. Coverage of these storms will
be isolated and begin to decay by late evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance for thunderstorms to develop late Wednesday
night into Thursday morning. No hazardous weather is expected
the remainder of the week beyond noontime Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible.

Speicher

In the hours before

Special weather statement, Jul 4, 5:32 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
632 PM CDT TUE JUL 4 2017

MNZ004-005-007-008-050015-
East Marshall MN-Kittson MN-Roseau MN-West Marshall MN-
632 PM CDT TUE JUL 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARSHALL...
SOUTHEASTERN KITTSON AND SOUTHWESTERN ROSEAU COUNTIES UNTIL 715 PM
CDT...

At 631 PM CDT, Doppler radar was tracking a strong thunderstorm over
Halma, or 39 miles northeast of Grafton, moving east at 45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Karlstad, Greenbush, Badger, Kennedy, Strandquist, Halma and
Strathcona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A severe thunderstorm watch remains in effect until midnight CDT for
northwestern Minnesota.

LAT...LON 4851 9697 4870 9694 4881 9576 4842 9578
TIME...MOT...LOC 2331Z 264DEG 39KT 4863 9660

Lee

The radar

The Fargo/Grand Forks radar (KMVX), 120 km away, was scanning. The volume nearest the first event began at 23:50 UTC.

Open the radar archive at this moment

Event by event

14 hail, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Hail, Kittson

When
July 4, 5:49 PM CST
Where
Kittson County, 4.2 mi ESE of Donaldson
Measured
2.5 in hail
Reported by
Social Media
Coordinates
48.550, -96.820

Hail, Kittson

When
July 4, 6:10 PM CST
Where
Kittson County, 1.14 mi SE of Halma
Measured
0.75 in hail
Reported by
Public
Coordinates
48.660, -96.600

Hail, Marshall

When
July 4, 6:25 PM CST
Where
Marshall County, 0.69 mi S of Florian
Measured
1.75 in hail
Reported by
Public
Coordinates
48.440, -96.630

Hail, Lake of the Woods

When
July 4, 7:03 PM CST
Where
Lake of the Woods County, 24.25 mi N of Lude
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
49.320, -94.890

The large hail damaged boats near the Flag Island Resort.

Funnel Cloud, Marshall

When
July 4, 7:15 PM CST to 7:17 PM CST
Where
Marshall County, 5.57 mi NNW of Viking
Reported by
Storm Chaser
Coordinates
48.270, -96.480

A thin ropey funnel was reported and photographed as it stretched across the updraft base of a thunderstorm. It persisted at the updraft base for a few minutes, but never descended toward the ground.

Hail, Polk

When
July 4, 7:42 PM CST
Where
Polk County, 0.46 mi W of Euclid
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
47.970, -96.640

Hail, Polk

When
July 4, 7:50 PM CST
Where
Polk County, 1.46 mi NNE of Shirley
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
47.890, -96.610

Hail, Polk

When
July 4, 8:20 PM CST
Where
Polk County, 3.25 mi E of Anglim
Measured
1.5 in hail
Reported by
Social Media
Coordinates
47.800, -96.530

The hail fell along the Crookston bypass, between Gentilly and Crookston.

Hail, Polk

When
July 4, 8:30 PM CST
Where
Polk County, 2.41 mi ESE of Omera
Measured
1 in hail
Reported by
Public
Coordinates
47.970, -96.730

Hail, Polk

When
July 4, 9:18 PM CST
Where
Polk County, 2.76 mi S of Climax
Measured
1.5 in hail
Reported by
Public
Coordinates
47.580, -96.830

The hail was soft and was accompanied by very heavy rain.

Hail, Lake of the Woods

When
July 4, 9:30 PM CST
Where
Lake of the Woods County, 1.15 mi NW of Carp
Measured
1 in hail
Reported by
Public
Coordinates
48.510, -94.670

Dime to quarter sized hail fell with very heavy rain.

Hail, Polk

When
July 4, 9:45 PM CST
Where
Polk County, 3.86 mi WSW of Kittson
Measured
1 in hail
Reported by
Public
Coordinates
47.650, -96.670

Hail, Clay

When
July 4, 11:25 PM CST
Where
Clay County, 3.49 mi N of Rollag
Measured
1 in hail
Reported by
Public
Coordinates
46.780, -96.240

Hail, Wilkin

When
July 5, 12:02 AM CST
Where
Wilkin County, 5.91 mi WSW of Lawndale
Measured
1.25 in hail
Reported by
Public
Coordinates
46.530, -96.480

Hail, Otter Tail

When
July 5, 12:05 AM CST
Where
Otter Tail County, 0.69 mi S of Dunvilla
Measured
1.5 in hail
Reported by
Public
Coordinates
46.660, -96.020

A large hailstones fell along with very heavy rain.

Thunderstorm Wind, Otter Tail

When
July 5, 12:30 AM CST
Where
Otter Tail County, 3.39 mi ESE of Spirit Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
46.620, -95.760

Large branches were broken down. Power outages were reported between Vergas and Big McDonald Lake.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699205, 699206, 699207, 699208, 699747, 699209, 699210, 699211, 699212, 699213, 699214, 699215, 699743, 699744, 699745, 699746.